Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 134, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 20, 2025, 7:51 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2025, 7:51 PM EDT (23:51 UTC)
- Expired
- Jul 20, 2025, 10:48 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:10 PM EDT | RAIN 2.38 | 4 S Alum Creek, WV | Fell in approximately a 2-hour time frame. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted.
592
WGUS51 KRLX 202351
FFWRLX
WVC005-039-043-081-210300-
/O.NEW.KRLX.FF.W.0134.250720T2351Z-250721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
751 PM EDT Sun Jul 20 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Eastern Boone County in central West Virginia...
Southwestern Kanawha County in central West Virginia...
East Central Lincoln County in central West Virginia...
Northwestern Raleigh County in southeastern West Virginia...
* Until 1100 PM EDT.
* At 751 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Van, Wharton, Alum Creek, Whitesville, Sylvester, Prenter, Seth,
Racine, Stickney, Leewood, Dorothy, Naoma, Ashford, Artie, Arnett,
Bolt and Sod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3825 8203 3827 8200 3829 8168 3813 8149
3799 8138 3797 8138 3797 8136 3790 8130
3789 8130 3788 8128 3771 8140 3778 8146
3786 8157 3794 8179 3809 8167 3823 8192
FLASH FLOOD...RADAR INDICATED
$$
TRM1 follow-up statement
878
WGUS71 KRLX 210248
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1048 PM EDT Sun Jul 20 2025
WVC005-039-043-081-210258-
/O.CAN.KRLX.FF.W.0134.000000T0000Z-250721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Kanawha WV-Lincoln WV-Raleigh WV-
1048 PM EDT Sun Jul 20 2025
...FLASH FLOOD WARNING FOR EASTERN BOONE, SOUTHWESTERN KANAWHA, EAST
CENTRAL LINCOLN AND NORTHWESTERN RALEIGH COUNTIES HAS BEEN REPLACED
WITH A FLOOD WARNING...
&&
LAT...LON 3825 8203 3827 8200 3829 8168 3813 8149
3799 8138 3797 8138 3797 8136 3790 8130
3789 8130 3788 8128 3771 8140 3778 8146
3786 8157 3794 8179 3809 8167 3823 8192
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:34 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 20, 6:34 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
634 PM EDT Sun Jul 20 2025
.SYNOPSIS...
Cold front crosses tonight through Monday morning. There is a chance
for strong to severe storms and flash flooding today, with flash flooding
also possible Monday. Mainly dry weather returns Tuesday onward.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 620 PM Sunday...
Showers and thunderstorms have blossomed this afternoon and
early evening along a weak area of surface convergence in
advance of a shortwave trough and associated cold front,
currently located across the northern Ohio Valley. This
activity, which is presently located across the central/southern
CWA, will continue to slide southeast through the evening.
Additional rounds of showers/storms will move into the area
overnight as the cold front slowly progresses through the region.
In terms of severe weather, activity has been slightly more
muted than originally thought. However, strong to isolated
severe storms remain possible into early tonight, with strong
wind gusts being the hazard. The more significant hazard
associated with showers and storms this evening through tonight
continues to be heavy rainfall. Given low FFG and prior rainfall
today / yesterday evening, did expand the Flood Watch to include
our SW VA zones, along with the central/southern mountains north
to Parkersburg.
Have updated PoPs and cloud cover through early tonight to
represent the latest trends. The rest of the forecast remains on
track.
As of 1127 AM Sunday...
Showers and thunderstorms are expected again this afternoon and
overnight as a cold front approaches from the northwest. Models
expect the front to slice through West Virginia between 00Z and 12Z
Monday. In addition to sufficient CAPE (1,000+ J/kg expected between
18Z-00Z), shear will also be enough to support organized convection
(30-35 kts of 0-6 km shear). Therefore, severe thunderstorms will be
possible this afternoon and this evening. Vertical wind profiles
show that the most likely hazard of any thunderstorms today will be
damaging straight-line wind gusts. Wet bulb zero heights
(around 14,000 feet) are too high to support severe hail
reaching the ground. In addition, SFC-1km SRH (30 m2/s2) is too
low to support the development of tornadoes.
Flash flooding will be one of the primary hazards today, especially
given the saturated ground areawide. Precipitable Water (PWAT)
values are over 2 inches across most places today, so heavy
downpours will be likely with anything that develops. If multiple
heavy thunderstorms move over the same areas within a short period
of time, be vigilant of flash flooding.
Convection Allowing Models (CAMs) are a bit inconsistent
regarding the exact timing of convection today, but they
generally show that convection will increase areawide between 5
PM and 10 PM this evening as the front approaches. There may
also be another round of heavier rain overnight as another
shortwave approaches from the west.
The front will be located over the southern coalfields Monday. Dry
air will funnel in north of the front, across northern West Virginia
and southeast Ohio, bringing largely dry conditions for the day.
Meanwhile, PWATs will remain elevated across the southern coalfields
(1.80-2.20 inches), and that is where the heavy rain potential will
be located Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1127 AM Sunday...
High pressure will control the weather across the mid-Atlantic
states Tuesday through and Wednesday. Tuesday will be comfortably
warm across the area with highs generally in the 80s. However, the
heat will gradually build Wednesday, with temperatures reaching the
90s once again.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1127 AM Sunday...
The heat will keep building Thursday with heat index values
reaching the lower 100s by Thursday afternoon. Unsettled weather
will return Friday and into next weekend as high pressure
retreats to the southeast Atlantic coastline and another front
approaches from the northwest.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 115 PM Sunday...
A low stratocumulus deck has brought a mixture of VFR and MVFR
conditions to the area this afternoon. Showers and thunderstorms
will approach from the northwest after 21Z this evening, and
waves of intermittent rain will continue into the overnight
hours. Expect intermittent MVFR and occasional IFR conditions in
any showers and thunderstorms.
A cold front will sweep from northwest to southeast between 00Z
and 12Z Monday. In the wake of this front, expect broken IFR
ceilings to develop between 06Z and 14Z Monday. In addition,
patchy IFR dense fog will also develop in the river valleys due
to a saturated ground from recent rainfall, especially during
any breaks in the clouds overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon/evening could vary from the
forecast. IFR dense fog overnight may be more or less
widespread.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H M M H H
HTS CONSISTENCY H H H H H H H H H M H H
BKW CONSISTENCY H H H H H H L H H H M M
EKN CONSISTENCY H H H H H M L H L M M M
PKB CONSISTENCY H H H H H H H H H M H M
CKB CONSISTENCY H H H H H H L L H M H L
AFTER 00Z TUESDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>010-013>019-
024>029-033-034-515>522.
OH...Flood Watch through Monday morning for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMC/GW
NEAR TERM...GW/JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMCIn the hours before
Special weather statement, Jul 20, 6:30 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Sun Jul 20 2025
WVZ025-026-202300-
Boone WV-Logan WV-
630 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN AND SOUTHWESTERN
BOONE COUNTIES THROUGH 700 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapmanville, or 8 miles north of Logan, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Chapmanville, Man, Chief Logan State Park, Wharton,
Amherstdale-Robinette, Mallory, Mount Gay-Shamrock, West Logan,
Mitchell Heights, Turtle Creek, Blair, Sharples, and Jeffrey.
This includes Route 119 between mile markers 31 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3795 8208 3802 8198 3802 8194 3803 8193
3803 8191 3804 8195 3804 8196 3808 8191
3791 8163 3772 8187
TIME...MOT...LOC 2229Z 315DEG 12KT 3797 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Local storm report, Jul 20, 6:55 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
655 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Dmg 4 N Proctorville 38.49N 82.39W
07/20/2025 Lawrence OH 911 Call Center
Tree hanging in roadway on State Route 775.
&&Local storm report, Jul 20, 6:57 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
657 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Flash Flood 2 SE Barboursville 38.38N 82.28W
07/20/2025 Cabell WV Public
Street flooding.
&&Local storm report, Jul 20, 7:01 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
701 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Flash Flood 2 SE Barboursville 38.38N 82.28W
07/20/2025 Cabell WV Public
Street flooding.
&&Local storm report, Jul 20, 7:09 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
709 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Flash Flood 4 NNW Beech Fork State 38.35N 82.44W
07/20/2025 Wayne WV 911 Call Center
Culvert was blocked, and part of the roadway
was washed out at 8th Street Road and
Hilltop Road.
&&Local storm report, Jul 20, 7:29 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
729 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Non-Tstm Wnd Dmg 6 SW Chesapeake 38.16N 81.62W
07/20/2025 Boone WV 911 Call Center
Tree down with lines in it blocking road in
Bloomingrose. Time estimated from rdar.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:00 PM EDT | Special Weather Statement | RLX | Mingo | 45 min |
| Jul 19, 11:02 PM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Jul 19, 11:20 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 3 hr |
| Jul 19, 11:37 PM EDT | Special Weather Statement | RLX | Roane | 23 min |
| Jul 20, 1:57 AM EDT | Flood Watch | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Fayette and 19 more | 44 hr |
| Jul 20, 4:45 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Jul 20, 5:18 PM EDT | Special Weather Statement | RLX | Roane | 27 min |
| Jul 20, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 29 min |
| Jul 20, 6:30 PM EDT | Special Weather Statement | RLX | Logan | 30 min |
| Jul 20, 6:49 PM EDT | Flash Flood Warning | RLX | Boone, Cabell, Lincoln, Logan, Wayne | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.